Open Access
Translator Disclaimer
September, 1988 Best Invariant Estimation of a Distribution Function under the Kolmogorov-Smirnov Loss Function
Yaakov Friedman, Alexander Gelman, Eswar Phadia
Ann. Statist. 16(3): 1254-1261 (September, 1988). DOI: 10.1214/aos/1176350959

Abstract

Given a random sample of size $n$ from an unknown continuous distribution function $F$, we consider the problem of estimating $F$ nonparametrically from a decision theoretic approach. In our treatment, we assume the Kolmogorov-Smirnov loss function and the group of all one-to-one monotone transformations of real numbers onto themselves which leave the sample values invariant. Under this setup, we obtain a best invariant estimator of $F$ which is shown to be unique. This estimator is a step function with unequal amounts of jumps at the observations and is an improper distribution function. It is remarked that this estimator may be used in constructing the best invariant confidence bands for $F$, and also in carrying out a goodness-of-fit test.

Citation

Download Citation

Yaakov Friedman. Alexander Gelman. Eswar Phadia. "Best Invariant Estimation of a Distribution Function under the Kolmogorov-Smirnov Loss Function." Ann. Statist. 16 (3) 1254 - 1261, September, 1988. https://doi.org/10.1214/aos/1176350959

Information

Published: September, 1988
First available in Project Euclid: 12 April 2007

zbMATH: 0649.62005
MathSciNet: MR959200
Digital Object Identifier: 10.1214/aos/1176350959

Subjects:
Primary: 62C99
Secondary: 62G05

Keywords: invariant , Kolmogorov-Smirnov loss , monotone transformations , nonparametric estimation

Rights: Copyright © 1988 Institute of Mathematical Statistics

JOURNAL ARTICLE
8 PAGES


SHARE
Vol.16 • No. 3 • September, 1988
Back to Top